Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
Question: Was it bipolar or something more/else
|fergie2000 - Thu Aug 09, 2007 10:29 pm||
My husband recently passed away at age 26. He was in good physical health, but poor mental health. He never had a major illness and he was very active. My husband always said he had not been happy since he was in 8th grade. The only medication that ever helped was seroquil. He was given many antidepressants as well as colladapin. He also was given depakot right before he had a mental break and commited suicide. Over the years he saw many psychiatrist and was given many meds. Except for the seroquil smoking pot was the only other thing that calmed him down and helped him to think clearly. He was told different diagnois all the time. There would be times he would sleep for days or times when he had trouble sleeping. He never had any motivation and he was very forgetfull. He was always very angry and depressed. He would lose his temper and break things all the time. He could not go one day without starting a fight with someone. He was also very reckless and unsafe. Every few months for a few days he would have a mental break were he would say and think very wierd and strange things. He could not hold a job and he dropped out of highschool in 9th grade and had problems with the law from time to time. He always thought he was above the law and rules. He thought he could never get cought or hurt. He never wanted to relax he always had to be on the go unless he was asleep. He also had alot of unexplained pain. His moods could change 5 times in an hour for no reason. His moods never seemed to match what was going on. Do u think this was bipolar or a different mental illness. Also could have it been more than one mental illness?
|Debbie Miller, RN - Fri Aug 10, 2007 12:08 pm||
I am sorry you have had this very difficult experience. Having a loved one with mental illness is very hard and it takes a huge toll on your health as well. I hope you can get some help in coping with your experience. If you are in the USA, you may find a good family support group with http://www.nami.org
As for your husband's situation, nobody can say at this point exactly what was going on. Unfortunately, even in treatment it can take a very long time to get an accurate diagnosis and treatment of mental health conditions. It takes patience and trial/error work with medications and treatment options. As in your husband's case, it may take too long.
There is a rapid cycling bipolar disorder. Your husband's mood changes could have been in part due to that. They classify bipolar into two categories - Type I and Type II and each has different characteristics.
What makes it difficult is that there are not blood tests or other reliable and available diagnostic tools to tell us objectively what neurotransmitters are absent or unavailable. It is strictly through observation, self-report and family input that we get a clue about what is happening. And then, many disorders mimic one another so it's a process of elimination to find the right answer. As you suggested, there may be comorbidity (more than one condition going on at once). This is very real and very common and it sometimes suggests a need for multiple medications as opposed to just one antidepressant. So, the treatment becomes even more complex as medications are added, with their resulting side effects and sometimes adverse interactions between them.
Your husband's marijuana use is a typical case of the patient self-medicating. He knew something was wrong and desperately tried whatever he could to feel better. I'm sorry he wasn't able to find the right answers.
At this point the only thing you can do is take care of yourself and any family members you have, as you deal with grief, pain and anger. There are grief support groups available and your local hospital may be able to put you in touch with some help along those lines if needed.
Good luck and thanks for sharing.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.